Alert archive / Utah / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 22, NWS Salt Lake City, UT

July 6, 2008Duchesne County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 6, 2008, 6:54 PM MDT for Duchesne County, Utah. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2008, 6:54 PM MDT (00:54 UTC)
Expired
Jul 6, 2008, 7:45 PM MDT
In force
51 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Duchesne County, UT

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 0.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2008-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2008-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
3220 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 070055
SVRSLC
UTC013-070145-
/O.NEW.KSLC.SV.W.0022.080707T0054Z-080707T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
654 PM MDT SUN JUL 6 2008

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL DUCHESNE COUNTY IN UTAH

* UNTIL 745 PM MDT

* AT 652 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR DUCHESNE...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRIDGELAND BY 715 PM MDT...
  ARCADIA BY 725 PM MDT...
  UPALCO BY 730 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4032 11026 4019 11010 4002 11036 4010 11051
TIME...MOT...LOC 0054Z 225DEG 20KT 4015 11033

$$

TARDY
2 follow-up statements
000 
WWUS55 KSLC 070127
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
724 PM MDT SUN JUL 6 2008

UTC013-070145-
/O.CON.KSLC.SV.W.0022.000000T0000Z-080707T0145Z/
DUCHESNE UT-
724 PM MDT SUN JUL 6 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR CENTRAL DUCHESNE COUNTY...

AT 719 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED OVER DUCHESNE AND NEARLY STATIONARY.

THIS THUNDERSTORM IS ALSO PRODUCING VERY HEAVY RAIN IN DUCHESNE
ALONG HIGHWAY 40.

LAT...LON 4032 11026 4019 11010 4002 11036 4010 11051
TIME...MOT...LOC 0124Z 225DEG 20KT 4027 11018

$$

TARDY
000 
WWUS55 KSLC 070144
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
743 PM MDT SUN JUL 6 2008

UTC013-070153-
/O.EXP.KSLC.SV.W.0022.000000T0000Z-080707T0145Z/
DUCHESNE UT-
743 PM MDT SUN JUL 6 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DUCHESNE COUNTY
EXPIRES AT 745 PM MDT...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN ALLOWED TO EXPIRE. HEAVY RAINFALL FROM THESE THUNDERSTORMS
DURING THE PAST HOUR HAS LEFT STANDING WATER IN MANY LOW LYING
AREAS. DRY CREEKS WILL CONTINUE TO RUN THROUGH 9 PM. A SMALL STREAM
AND DRY WASH FLOOD ADVISORY IS ALSO IN EFFECT.

LAT...LON 4032 11026 4019 11010 4002 11036 4010 11051
TIME...MOT...LOC 0143Z 225DEG 20KT 4034 11008

$$

TARDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 4:05 PM MDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 6, 4:05 PM MDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
405 PM MDT SUN JUL 6 2008

.SYNOPSIS...AN UPPER LEVEL TROUGH MOVING THROUGH THE NORTHERN GREAT
BASIN WILL EXIT THE AREA OVERNIGHT. A WARM AND GENERALLY DRY WEST TO
NORTHWEST FLOW ALOFT WILL SETTLE OVER NORTHERN UTAH THROUGH MIDWEEK.
SOUTHERN UTAH WILL HAVE ENOUGH MOISTURE FOR A FEW AFTERNOON
THUNDERSTORMS INTO WEDNESDAY.

&&

.DISCUSSION...THE SRN END OF THE SHORTWAVE MOVING THROUGH THE NRN
GREAT BASIN HAS GENERATED PLENTY OF CONVECTION ACROSS SRN/ERN UTAH
THIS AFTERNOON. THE GREATEST CONCENTRATION OF CONVECTIVE ACTIVITY
WILL REMAIN SOUTH OF THE NEAR 700MB CONVERGENCE ACROSS W/CNTRL-NE
UTAH. LOW-LEVEL FORCING NEAR THE BOUNDARY ALONG WITH ENOUGH MOISTURE
AND FAVORABLY UNSTABLE AIRMASS HAS LED TO STRONG CONVECTION THIS
AFTERNOON. THIS ACTIVITY WILL LIKELY CONTINUE AT THE CURRENT PACE
THROUGH THE BALANCE OF THE AFTERNOON...WITH THE BEST THREAT
MIGRATING INTO E/CNTRL THROUGH NE UTAH THIS EVENING. NW UTAH LOOKS
TO REMAIN QUIET AS THE AIRMASS APPEARS FAIRLY STABLE BEHIND THE WEAK
SURFACE FRONT THAT MOVED THROUGH THIS MORNING.

THE BUILDING RIDGE OVER THE ERN PACIFIC EARLY THIS WEEK WILL LEAVE
THE GREAT BASIN UNDER A MOSTLY DRY AND WARM W-NW FLOW ALOFT THROUGH
AT LEAST MIDWEEK. ANY RESIDUAL MOISTURE WILL LIKELY REMAIN OVER SRN
AND FAR ERN UTAH EARLY IN THE WEEK. DOUBTFUL THAT MUCH CONVECTION
WILL DEVELOP DURING THE AFTERNOON HOURS AS THE MID-LEVELS WARM UP A
BIT MONDAY. SUSPECT THAT A FEW STORMS WILL DEVELOP OVER THE HIGHER
TERRAIN...WITH LITTLE ELSE EXPECTED.

A RATHER STRONG UPPER TROUGH WILL CREST THE ERN PACIFIC UPPER RIDGE
AND DIG SE INTO WRN CANADA LATE WEDNESDAY/THURSDAY. THE ECMWF AND
GFS CONTINUE TO HAVE TIMING/INTENSITY DIFFERENCES...THOUGH THE
LATEST ECMWF APPEARS TO BE MOVING TOWARDS THE GFS SOLUTION. BOTH
MODELS DO INDICATE THAT A COLD FRONT WILL PRESS SOUTH INTO NRN UTAH
AS THE TROUGH MOVES E-SE THROUGH THE NRN ROCKIES LATE IN THE WEEK.
PRECIP DOES NOT LOOK TO BE AN ISSUE...JUST HOW MUCH COOLING WILL
TAKE PLACE BEHIND THE FRONT.

MOISTURE BUILDING UP TO THE SOUTH OF UTAH LATE IN THE FORECAST
PERIOD COULD OFFER UP THE FIRST DECENT MOISTURE SURGE INTO THE BASIN
BEYOND DAY 7. THE ECMWF IS CLEARLY MORE AGGRESSIVE BRING THE
MOISTURE INTO THE AREA...MAINLY AS A RESULT OF A BIT STRONGER TROUGH
OVER THE PACIFIC NW NEXT WEEKEND. INCLINED TO FOLLOW THE GFS IN PART
BECAUSE THE ECMWF SOLUTION SEEMS OUT OF PLACE FOR JULY. EVENTUALLY
MOISTURE WILL SURGE NORTH IN A BIG WAY...PROBABLY DURING THE MIDDLE
OF THE FOLLOWING WEEK.

&&

.AVIATION....THUNDERSTORMS TO THE SOUTH OF THE KSLC TERMINAL WILL
CREATE AN OCCASIONAL SE OUTFLOW THROUGH 01Z. NOT EXPECTING ANY
THUNDERSTORM ACTIVITY WITHIN 5 MILES OF THE KSLC TERMINAL FOR THE
REST OF THE AFTERNOON THROUGH MID-EVENING. PREVAILING WINDS WILL
LIKELY BECOME NORTHERLY BETWEEN STORMS UNTIL AROUND 04Z. SOUTHEAST
DRAINAGE SHOULD RETURN TO THE TERMINAL AREA AROUND 05Z.

&&

.FIRE WEATHER...SHOWERS AND THUNDERSTORMS WILL BE SCATTERED OVER
SOUTHERN UTAH THIS EVENING WITH A FAIR POSSIBILITY OF WETTING RAINS.
STORMS OVER THE NORTH WILL BE SOMEWHAT MORE ISOLATED AND A LITTLE
DRIER. HIGH PRESSURE WILL BRING A MORE STABLE REGIME BACK INTO UTAH
MONDAY WITH TEMPERATURES SLOWLY CLIMBING ACROSS THE NORTH THROUGH
MID WEEK AND AFTERNOON RELATIVE HUMIDITIES ONCE AGAIN DROPPING.
ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE SOUTHERN MOUNTAINS EACH
AFTERNOON.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

CONGER/WILENSKY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 6, 3:35 AM MDT, 15 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
335 AM MDT SUN JUL 6 2008

UTZ001>016-019>021-517-518-WYZ021-071100-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
335 AM MDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT MOVING INTO NORTHERN UTAH THIS AFTERNOON WILL
BRING A SMALL CHANCE FOR THUNDERSTORMS. ELSEWHERE...RESIDUAL
MOISTURE ACROSS THE EASTERN HALF OF UTAH WILL ALLOW FOR ANOTHER
ROUND OF AFTERNOON AND EVENING THUNDERSTORMS...CAPABLE OF
PRODUCING LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HIGH PRESSURE ALOFT WILL STRENGTHEN THROUGHOUT MUCH OF THE
WEEK...RESULTING IN DRY WEATHER. MOISTURE MAY RETURN TO THE AREA
LATE FRIDAY THROUGH SATURDAY...BRINGING A CHANCE FOR SHOWERS AND
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:18 PM MDTAreal Flood AdvisorySLCDuchesne117 min

Nearby

Severe Thunderstorm Warnings in Utah, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.